Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 60, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2005, 4:55 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2005, 4:55 PM MST (23:55 UTC)
- Expired
- Aug 12, 2005, 8:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 2350 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 122358 FFWVEF AZC015-130300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 455 PM PDT FRI AUG 12 2005 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA * UNTIL 800 PM PDT(800 PM MST) * AT 450 PM PDT(450 PM MST)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN OVER GOLDEN VALLEY SINCE 4 PM WITH SOME AREAS RECEIVING BETWEEN 1 AND 2 INCHES OF RAINFALL. THE THUNDERSTORM WAS MOVING SOUTH AT 5 MPH TOWARD OATMAN. * THE STORM PRODUCING FLASH FLOODING WILL BE NEAR OATMAN AT 515 PM. ADDITIONAL RAINFALL AMOUNTS UP TO ONE INCH ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 3528 11421 3528 11443 3504 11449 3496 11417 $$ JGA
2 follow-up statements
000 WGUS75 KVEF 130054 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 553 PM PDT FRI AUG 12 2005 AZC015-130300- MOHAVE AZ- 553 PM PDT FRI AUG 12 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM PDT(800 PM MST) FOR WEST CENTRAL MOHAVE COUNTY... AT 551 PM PDT(551 PM MST)...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING WAS OCCURRING BETWEEN GOLDEN VALLEY AND OATMAN DUE TO HEAVY RAIN WHICH FELL BEFORE 515 PM. THE STORMS WHICH PRODUCED THE RAINFALL HAD MOVED SOUTH OF THE AREA. RUNOFF WILL CONTINUE TO FLOW HIGH IN WASHES AND LIKELY ACROSS SECONDARY ROADS DURING THE EARLY EVENING. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER RUNNING THROUGH DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3528 11421 3528 11443 3504 11449 3496 11417 $$ JGA
000 WGUS75 KVEF 130239 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 739 PM PDT FRI AUG 12 2005 AZC015-130249- MOHAVE AZ- 739 PM PDT FRI AUG 12 2005 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE COUNTY IS CANCELLED... MOHAVE COUNTY SHERIFFS OFFICE REPORTED THAT FLOODING IN THE GOLDEN VALLEY AREA HAD SUBSIDED...THUS THE WARNING HAS BEEN CANCELLED. LAT...LON 3528 11421 3528 11443 3504 11449 3496 11417 $$ BAILEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:45 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 12, 3:45 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 345 PM PDT FRI AUG 12 2005 .SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER THE AREA FROM THE COLORADO RIVER VALLEY ACROSS NORTHWEST ARIZONA THROUGH THE WEEKEND FOR CONTINUED AFTERNOON AND EVENING THUNDERSTORMS. A LOW PRESSURE SYSTEM MAY DEVELOP OFF THE SOUTHERN CALIFORNIA COAST SUNDAY WHICH COULD BRING INCREASING MOISTURE INTO THE SOUTHERN NEVADA AND THE SOUTHERN SIERRA SUNDAY. && .UDPATE...SHORTWAVE ROTATING AROUND THE BAJA LOW TRIGGERED WIDESPREAD THUNDERSTORMS AND HEAVY RAIN OVER MOHAVE AND SAN BERNARDINO COUNTY THIS AFTERNOON AND EVENIN. IR CLOUD TOPS ARE GRADUALLY WARMING AND CG LIGHTNING COUNT IS ALSO DECREASING. THIS IS ALSO EVIDENT ON 88D RETURNS. WILL DROP THE FLASH FLOOD WATCH AS THREAT IS NOW OVER. REST OF FORECAST GENERALLY UNCHANGED OTHER THAN TWEAKING SKY COVER SOMEWHAT TO ACCOUNT FOR TSRA ANVIL. .PREV DISCUSSION...345 PM PDT FRI AUG 12 2005.SHORT TERM...SATELLITE IMAGERY AND SURFACE OBSERVATIONS SHOWED THAT DRY AIR HAD SPREAD INTO WESTERN CLARK COUNTY WITH AN UPPER LEVEL HIGH THIS AFTERNOON AND HAD SUPPRESSED ANY CONVECTION. JET LEVEL DIVERGENCE ASSOCIATED WITH THE UPPER LOW OVER BAJA WAS PROVIDING SUPPORT FOR SUSTAINED THUNDERSTORMS OVER NORTHWEST ARIZONA AS EXPECTED. IT APPEARS THE CURRENT POSITION OF THE MOISTURE BOUNDARY WILL HOLD THROUGH SATURDAY AND THIS WILL MAINLY FAVOR THE AREA EAST OF THE COLORADO RIVER TONIGHT AND SATURDAY FOR CONVECTION. CONFIDENCE FOR THE SUNDAY FORECAST IS SOMEWHAT LOW DUE TO THE DIFFERING SOLUTIONS BETWEEN THE GFS AND NAM. THE GFS SHOWS A LOW PRESSURE SYSTEM DEVELOPING OFF THE SOUTHERN CALIFORNIA COAST WHICH WOULD BRING A SOUTHERLY FLOW UP THROUGH SOUTHERN NEVADA AND WOULD WRAP INCREASING MOISTURE INTO THE INYO COUNTY AND CENTRAL NEVADA. WILL HAVE TO WATCH FOR THAT POSSIBILITY BUT DID NOT CHANGE THE INHERITED SUNDAY FORECAST MUCH. && .LONG TERM...MODELS NOT CONSISTENT WITH YESTERDAYS FORECAST AND THEY DIVERGE AS WELL. NOW LOOK FOR THE SOUTHERN CALIFORNIA LOW TO OPEN AND MOVE SLOWLY TOWARDS THE COAST BEFORE BECOMING A TROUGH THAT MOVES OUT BY THURSDAY. WILL KEEP THUNDERSTORMS IN THE EASTERN PART OF THE CWA THROUGH WEDNESDAY AS THIS IS WHERE THE MOISTURE WILL REMAIN AND A CONVERGENT AREA FORMS IN THE NORTH PART OF THE CWA. HAVE KEPT THE PREVIOUS DRYING TREND FOR WEDNESDAY ONWARDS AS MODELS DO PREDICT A DRYER SOUTHWEST FLOW THEN. && .AVIATION...THUNDERSTORMS WILL CONFINE THEMSELVES TO THE MOUNTAIN AREAS AROUND THE LAS VEGAS VALLEY TODAY. THERE COULD BE SOME WIND SHIFTS THIS AFTERNOON DUE TO THE CONVECTION ON THE MOUNTAINS. THE PEACH SPRINGS CORRIDOR WILL HAVE THE WORST CONDITIONS THIS AFTERNOON AND EARLY EVENING DUE TO THUNDERSTORMS IN NORTHWEST ARIZONA...WHILE THE OTHER CORRIDORS WILL HAVE VERY ISOLATED ACTIVITY. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...NONE. .AZ...NONE. .CA...NONE. && BAILEY/ADAIR/JACQUES
Hazardous weather outlook, Aug 12, 10:00 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 1000 AM PDT FRI AUG 12 2005 AZZ001>003-036-CAZ026>029-NVZ014>022-130700- DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV- LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ- LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV- LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ- NORTHWEST PLATEAU AZ- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA- SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV- SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV- WESTERN CLARK AND SOUTHERN NYE COUNTY NV- 1000 AM PDT FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...TODAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA AND ALSO FAR SOUTHEAST CALIFORNIA DURING THE AFTERNOON THROUGH EARLY EVENING. ALTHOUGH ISOLATED STORMS MAY BE CAPABLE OF HEAVY RAIN...THE THREAT WILL NOT BE WIDESPREAD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THUNDERSTORM COVERAGE WILL CONTINUE OVER SOUTHERN NEVADA AND NORTHWEST ARIZONA THROUGH THE WEEKEND THEN GRADUALLY DIMINISH EARLY IN THE COMING WEEK AS DRIER AIR IS FORECAST TO SPREAD INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 12, 4:02 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
402 PM PDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM FLASH FLOOD 5 W KINGMAN 35.21N 114.12W
08/12/2005 MOHAVE AZ TRAINED SPOTTER
GOLDEN VALLEY SPOTTER 1.00 IN 15 MINUETS...PEA SIZE HAIL
0353 PM FLASH FLOOD W KINGMAN 35.21N 114.03W
08/12/2005 MOHAVE AZ TRAINED SPOTTER
SPOTTER REPOTED HEAVY RAIN...STARTING TO FLOOD IN THE
BUTLER GOLDEN VALLEY AREA...50 MPH WIND GUST JUST NE OF
KIGM.
&&
CSCHLOTTThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:48 PM MST | Flash Flood Warning | VEF | Mohave | 117 min |
| Aug 12, 4:12 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 58 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.